Alert archive / Maine / Special Weather Statements in 2022

Special Weather Statement, NWS Caribou, ME

August 2, 2022Piscataquis County, Maine

NWS Caribou, ME issued this special weather statement at Aug 2, 2022, 1:21 PM EDT for Piscataquis County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 1:21 PM EDT (17:21 UTC)
Expired
Aug 2, 2022, 2:00 PM EDT
In force
39 min
Issued by
NWS Caribou, ME
Hail
0.25 in
Wind
30

County Piscataquis County, ME

The radar

The Caribou radar (KCBW), 141 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS81 KCAR 021721
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
121 PM EDT Tue Aug 2 2022
 
MEZ003-004-021800-
Northern Piscataquis ME-Northern Somerset ME-
121 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of northwestern
Piscataquis and Somerset Counties through 200 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Caucomgomoc Lake, or 28 miles southeast of Saint Juste,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Baker Lake, Chamberlain Lake, Caucomgomoc Lake, Tamway and
Chesuncook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4632 6995 4657 6943 4657 6942 4619 6906
      4599 6972
TIME...MOT...LOC 1721Z 234DEG 23KT 4619 6973 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

LaFlash

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:09 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 2, 12:09 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1209 PM EDT Tue Aug 2 2022

.SYNOPSIS...
A cold front will cross the region this afternoon, then exit
across the Gulf of Maine tonight. High pressure will build over
the area Wednesday. Another cold front will cross the region
Thursday afternoon and evening. This front will stall across the
Gulf of Maine Friday then dissipate Saturday while high
pressure builds to our southeast.

&&

.NEAR TERM /THROUGH TONIGHT/...
1205 PM Update: Fog ovr land even at most coastal lctns has
dissipated. Changes this update was include refining PoPs with
the tmg of shwrs and tstms later this aftn, increasing max PoPs
across the N to near 90 percent. In addition to the enhanced
elements of wind and heavy rnfl, detailed meso analysis shows
some potential of hail for stronger tstms, so we me mention this
as well inland from the immediate coast from 2 to 7 PM.
Otherwise, fcst hrly temps/dwpts were updated into the late aftn
hrs from latest avbl sfc obs with no chgs to fcst aftn hi temps
attm, although accurate fcst of high temps across the Rgn will
be difficult due to intermittent cld cvr, and later, heavier
shwrs/tstms.

Prev Disc: A cold front will cross much of the region this
afternoon, approaching Downeast areas this evening. The cold
front will then exit across the Gulf of Maine early tonight,
with high pressure building across the region late. Areas of fog
are possible across Downeast area this morning.
Showers/thunderstorms, most numerous across central and northern
areas, will occur in advance of the cold front. Forecast
soundings indicate CAPE values of 600 to 1000 J/kg across
northern and central areas this afternoon. A mid level jet will
also increase across northern areas this afternoon with an upper
level disturbance. These factors could support strong
thunderstorms across northern and central areas this afternoon
and evening with gusty winds. With precipitable water values
increasing to 1.50 to 1.75 inches, locally heavy rains are also
possible. The thunderstorms will tend to weaken while crossing
Downeast areas later this afternoon and evening.
Showers/thunderstorms will then end regionwide in the wake of
the cold front. High pressure will then bring decreasing clouds
overnight. High temperatures today will range from the upper 70s
to around 80 north, to around 80 to the lower 80s Downeast
though cooler temperatures are expected along the immediate
Downeast coast. Low temperatures tonight will range from the
lower to mid 50s north, to around 60 Downeast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
High pressure will build over the area on Wednesday bringing a
tranquil and warm day with a mostly sunny sky. The high will move
off to the east Wednesday night as a cold front begins to approach.
A corridor of very warm and humid air will lift north into our
region on a SSW wind behind the departing high and ahead of the cold
front. Temperatures on Thursday may climb well into the upper 80s
over the north and possibly into the mid 90s across parts of the
interior south which could require heat advisories. Showers and
thunderstorms will develop ahead of the cold front Thursday
afternoon pushing into western areas late in the day. The strength
of these storms may depend on how much heating we end up getting on
Thursday. However, given how hot and humid the airmass will be and
how much moisture will be advecting north, there will be a chance
for some strong storms with heavy downpours. The front will slow
down as it crosses the area Thursday night pushing south against
building subtropical high pressure to our southeast. Some showers
and heavier thunderstorms may continue well into Thursday night,
especially across central and interior Downeast areas.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The cold front will stall just off the Downeast coast on Friday as
very warm and moist air lifting north around the subtropical high
pushes up against the front. This will bring a continued chance of
showers and some thunderstorms mainly over southern areas Friday.
High pressure building over the north may bring some clearing to
northern areas. The front will weaken Friday night as it begins to
lift back north as a warm front. Showers and some thunderstorms may
continue over Downeast areas Friday evening. Otherwise, Friday night
will be mostly cloudy with some fog and mist likely Downeast as the
humid air presses north. The subtropical high to our southeast will
become dominant Saturday into Saturday night pushing warm and very
humid air north on southerly winds. A cold front will approach on
Sunday, possibly bringing some showers or thunderstorms to the
north. Models differ on the intensity of this front with the GFS
only bringing in a weak front and the ECMWF showing a stronger
front.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Across northern areas, Variable VFR to IFR conditions
this morning. Variable conditions with showers/thunderstorms
this afternoon into the evening. Some of the thunderstorms could
be strong with gusty winds and heavy rain. VFR conditions
developing overnight. Across Downeast areas, IFR/LIFR with low
clouds and fog along with isolated to scattered showers this
morning. Variable conditions with showers/thunderstorms this
afternoon into the evening. VFR conditions developing overnight.
South/southwest winds 10 to 15 knots with gusts up to 20 knots
today. South/southwest winds 5 to 10 knots, becoming
northwest/north tonight.

SHORT TERM:
Wednesday...VFR. Light N wind becoming light S.

Wednesday night...VFR, possibly lowering to MVFR or IFR in fog or
mist Downeast. S wind.

Thursday...VFR except locally MVFR or IFR in thunderstorms mainly
north and central.

Thursday night...MVFR South, MVFR becoming VFR over the north. Light
S wind becoming N.

Friday...VFR north, VFR to MVFR south. N wind over the north. S wind
southern areas.

Friday night...VFR north MVFR to IFR south. Light and variable wind
becoming S.

Saturday...MVFR to VFR north, MVFR south. S wind.

&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels today
through tonight. Scattered showers this morning.
Isolated/scattered showers and thunderstorms late this
afternoon through early tonight. Areas of fog today through
tonight.

SHORT TERM: Wind and seas are expected to remain below SCA this
week into this weekend. Humid air over the waters will likely
result in fog and mist over the waters. Fog may be dense
Thursday into Friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...VJN/Bloomer
Marine...VJN/Bloomer
Hazardous weather outlook, Aug 2, 5:47 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
547 AM EDT Tue Aug 2 2022

MEZ001>006-010-011-015>017-031-032-031200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
547 AM EDT Tue Aug 2 2022

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Showers and thunderstorms could produce gusty winds and locally
heavy rains this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot humid conditions Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-031200-
Coastal Hancock-Coastal Washington-
547 AM EDT Tue Aug 2 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-031200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
547 AM EDT Tue Aug 2 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 2, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
121 PM EDT Tue Aug 2 2022

MEZ003-004-021800-
Northern Piscataquis ME-Northern Somerset ME-
121 PM EDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of northwestern
Piscataquis and Somerset Counties through 200 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Caucomgomoc Lake, or 28 miles southeast of Saint Juste,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baker Lake, Chamberlain Lake, Caucomgomoc Lake, Tamway and
Chesuncook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4632 6995 4657 6943 4657 6942 4619 6906
      4599 6972
TIME...MOT...LOC 1721Z 234DEG 23KT 4619 6973

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

LaFlash

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:32 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis43 min
Aug 2, 2:46 PM EDTSpecial Weather StatementCARPiscataquis44 min
Aug 2, 3:08 PM EDTSpecial Weather StatementCARPiscataquis22 min
Aug 2, 3:30 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis45 min
Aug 2, 4:40 PM EDTSpecial Weather StatementCAR50 min
Aug 2, 5:34 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot2 hr
Aug 2, 6:20 PM EDTSpecial Weather StatementCARHancock40 min
Aug 2, 6:44 PM EDTSpecial Weather StatementCARWashington46 min
Aug 2, 7:28 PM EDTAreal Flood AdvisoryCARWashington2 hr

Nearby

Special Weather Statements in Maine, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.